Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 40, NWS El Paso, TX

August 13, 2014Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 13, 2014, 7:58 PM MDT for Doña Ana County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 7:58 PM MDT (01:58 UTC)
Expired
Aug 13, 2014, 10:00 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 106 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WGUS54 KEPZ 140158
FFWEPZ
NMC013-140400-
/O.NEW.KEPZ.FF.W.0040.140814T0158Z-140814T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
758 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1000 PM MDT

* AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  HATCH...
  PLACITAS...
  PLACITAS IN DONA ANA COUNTY...
  SALEM...
  GARFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS...WAIT FOR FLOOD WATERS TO 
RECEDE.

LOW WATER CROSSINGS ARE DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO 
TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3278 10718 3265 10711 3262 10729 3277 10729

$$

PARK
1 follow-up statement
887 
WGUS74 KEPZ 140356
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
956 PM MDT WED AUG 13 2014

NMC013-140407-
/O.EXP.KEPZ.FF.W.0040.000000T0000Z-140814T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
956 PM MDT WED AUG 13 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN DONA
ANA COUNTY WILL BE ALLOWED TO EXPIRE AT 1000 PM MDT...

SOME RUNOFF FROM PREVIOUS HEAVY RAIN MAY STILL FLOW ACROSS SOME LOW 
WATER CROSSINGS AND SOME PONDING OF WATER MAY STILL STAND IN LOW 
LYING AREAS. HOWEVER THE RAIN HAS MOVED OUT OF THE AREA AND ARROYOS 
OR STREAMS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. INCREASED FLOW IN THE RIO GRANDE MAY ALSO BE WORKING 
SOUTH TOWARD HATCH AND RADIUM SPRINGS...WITH MINOR FLOODING ALONG 
THE RIVER BANKS THROUGH THE NIGHT. IF YOU ENCOUNTER ANY REMAINING 
FLOOD WATERS DO NOT ATTEMPT TO CROSS...ALLOW MORE TIME FOR THEM TO 
RECEDE FURTHER BEFORE CHANCING YOUR LIFE.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3278 10718 3265 10711 3262 10729 3277 10729

$$

BIRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:29 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 3:29 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
329 PM MDT WED AUG 13 2014

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AND AGAIN ON THURSDAY
AND FRIDAY AS THE ATMOSPHERE REMAINS MOIST AND UNSTABLE. SOME OF
THESE STORMS WILL LIKELY PRODUCE HEAVY RAINFALL AND LOCAL FLOODING.
BY SATURDAY AND SUNDAY THE DEEPER MOISTURE WILL HAVE DRIFTED EAST
AND SOUTH OF THE BORDERLAND TO DECREASE THUNDERSTORM COVERAGE AND
INTENSITY. HOWEVER LOWER LEVEL MOISTURE WILL PERSIST SO ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH FRIDAY THEN WARM BACK
ABOVE NORMAL SATURDAY AND BEYOND.

&&

.DISCUSSION...
THUNDERSTORMS AND HEAVY RAIN/FLASH FLOOD POTENTIAL TO CONTINUE
TONIGHT. DEEP TROPICAL PLUME CONTINUES OVER THE CWA. DEVELOPING
UPPER LOW OVER CENTRAL ARIZONA WILL DRIVE THIS PLUME OVER THE NEXT
72 HOURS. STILL EXPECTING TROUGH EXTENDING SOUTHEAST FROM THIS LOW
TO HELP TRIGGER THUNDERSTORMS AND LOCAL FLOODING OVER THE WESTERN
CWA...THOUGH AREAS TO THE EAST CERTAINLY NOT IMMUNE TO LOCAL
FLOODING TONIGHT. PW'S HAVE DIMINISHED EVER SO SLIGHTLY BUT REMAIN
AT AROUND 1.3" TO 1.5"...AND DON'T REALLY START SIGNIFICANTLY
DIMINISHING UNTIL SATURDAY. THEREFORE EXPECT SCT-NMRS THUNDERSTORM
COVERAGE THROUGH FRIDAY NIGHT WITH SOME FLOOD POTENTIAL CONTINUING.

UPPER HIGH RE-CENTERING OVER EASTERN NEW MEXICO AND THEN DRIFTING
SOUTH OVER NORTHERN MEXICO AND SOUTHERN NEW MEXICO THURSDAY AND
FRIDAY. THIS WILL ALLOW UPPER LOW OVER ARIZONA TO RIDE UP OVER THE
HIGH AND INTO THE NORTHERN PLAINS BY FRIDAY. MOISTURE PLUME DISTORTS
IN SHAPE WITHIN DEFORMATION ZONE UNDERNEATH THE UPPER HIGH. FINALLY
BY SATURDAY THE UPPER HIGH IS ABLE TO SHIFT BACK NORTH OVER NEW
MEXICO AND ARIZONA. THIS WILL SHIFT THE PLUME AND DEFORMATION ZONE
EAST AND SOUTH OF THE CWA. GFS CONTINUES TO SHOW SIGNIFICANT
DECREASE IN PW'S...DOWN TO .8" TO 1.1" SATURDAY AND REMAINING THAT
WAY THROUGH THE END OF FORECAST PERIOD. ECMWF SHOWING THIS TREND
ALSO...SO DOWNGRADE TO ISOLATED THUNDERSTORMS AFTER SATURDAY LOOKS
GOOD. ALONG WITH THAT...THE FLOODING POTENTIAL SHOULD GREATLY
DIMINISH. TEMPERATURES BELOW NORMAL THROUGH FRIDAY AND THEN WARMING
BACK TO ABOVE NORMAL FOR THE WEEKEND.

&&

.AVIATION...VALID 14/00Z - 15/00Z...
UPPER RIDGE AXIS JUST TO THE E OF OUR CWA IS INTERACTING WITH A
TROUGH OF LOW PRESSURE OVER THE WESTERN U.S. AND IS CHANNELING IN
SUBTROPICAL MOISTURE NORTHWARD INTO OUR AREA ESPLY WEST OF THE RIO
GRANDE. GNLY THRU PD SCT - BKN 50-080 SCT-BKN 100-140 SCT-BKN
200-250. SCT AREAS VRB25G35KT 3SM TSRA BKN040SB OVC100. ISOLD
MVFR/IFR VRB30G30KT 1SM +TSRA BKN020 OVC050 ESPLY BETWEEN 00Z-09Z.
TS MOVMT GNLY N 5-10 MPH.

&&

.FIRE WEATHER...
NOT MUCH CHANGE IN THE OVERALL PATTERN WITH A MOIST UNSTABLE AIR MASS
IN PLACE. THIS WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND TOMORROW MORE NUMEROUS IN THE GILA REGION.
AGAIN MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE
QUITE POSSIBLE. HIGH PRESSURE ALOFT WILL BECOME MOREL DOMINANT OVER
THE REGION BY FRIDAY INTO THE WEEKEND WHICH IN TURN WILL MEAN
SOMEWHAT LESS THUNDERSTORM ACTIVITY IN AREAL EXTENT AND INTENSITY.
TEMPERATURES WILL ALSO INCREASE A FEW DEGREES ABOVE NORMAL BY THE
WEEKEND. OVERALL...ISOLATED LOWLAND AND SCATTERED MOUNTAIN
THUNDERSTORMS SHOULD CONTINUE INTO NEXT WEEK. MIN RH WILL RUN GENERA
LY 35% TO 45% LOWLANDS AND 45% TO 55% HIGHLANDS WEDNESDAY AND
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  90  73  93  74 /  40  30  30  20  30
SIERRA BLANCA           64  87  68  91  68 /  30  20  20  10  20
LAS CRUCES              68  88  70  91  70 /  50  30  30  30  30
ALAMOGORDO              68  87  68  93  69 /  40  30  30  30  30
CLOUDCROFT              51  65  52  72  54 /  40  50  30  40  30
TRUTH OR CONSEQUENCES   69  88  69  90  69 /  70  40  40  30  30
SILVER CITY             63  81  64  86  64 /  70  50  40  40  30
DEMING                  68  89  69  91  69 /  70  40  40  30  30
LORDSBURG               67  89  69  90  68 /  70  40  40  30  30
WEST EL PASO METRO      70  91  73  95  73 /  40  30  30  20  30
DELL CITY               67  92  69  94  68 /  30  20  20  20  20
FORT HANCOCK            71  93  74  95  73 /  30  20  20  20  20
LOMA LINDA              67  84  68  89  72 /  40  20  20  20  30
FABENS                  70  91  72  95  72 /  40  20  20  20  30
SANTA TERESA            70  89  72  91  71 /  40  30  30  20  30
WHITE SANDS HQ          69  89  70  94  71 /  40  30  30  20  30
JORNADA RANGE           66  91  68  93  68 /  50  30  30  30  30
HATCH                   67  90  68  92  69 /  60  30  40  30  30
COLUMBUS                69  86  71  90  70 /  60  30  40  30  30
OROGRANDE               68  89  70  94  71 /  40  30  30  20  30
MAYHILL                 56  73  58  79  60 /  30  50  30  40  40
MESCALERO               56  75  58  81  59 /  40  50  30  40  30
TIMBERON                56  73  57  81  58 /  30  50  30  40  30
WINSTON                 60  76  60  82  61 /  70  50  40  40  40
HILLSBORO               64  80  64  87  66 /  70  40  40  40  30
SPACEPORT               67  87  68  91  69 /  60  30  30  30  30
LAKE ROBERTS            59  79  61  82  62 /  70  60  40  50  40
HURLEY                  64  83  65  85  66 /  70  40  40  30  30
CLIFF                   64  83  63  90  63 /  70  50  40  40  30
MULE CREEK              61  80  60  86  61 /  70  50  40  40  30
FAYWOOD                 64  81  65  88  66 /  70  40  40  30  30
ANIMAS                  67  87  70  88  70 /  70  40  40  30  30
HACHITA                 66  89  68  93  68 /  70  40  40  30  20
ANTELOPE WELLS          64  88  66  90  66 /  70  30  40  30  30
CLOVERDALE              64  85  64  86  66 /  70  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>411.

TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Aug 13, 11:23 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1123 AM MDT WED AUG 13 2014

NMZ401>417-TXZ418>424-141700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1123 AM MDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH BEST COVERAGE WEST OF THE RIO GRANDE. WITH HIGH
MOISTURE CONTENT IN THE ATMOSPHERE...LOCAL HEAVY RAINFALL AND
FLOODING REMAINS A POSSIBILITY...ESPECIALLY WEST OF THE RIO GRANDE
WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT. WIND GUSTS
OF 40 TO 50 MPH MAY OCCUR FROM A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY...ALONG
THE POTENTIAL FOR HEAVY RAIN AND FLOODING. THUNDERSTORMS LESSENING
IN COVERAGE AND FLOOD POTENTIAL SATURDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 13, 10:20 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra115 min
Aug 14, 4:33 AM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra19 hr
Aug 14, 6:22 AM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 14, 7:04 AM MDTFlash Flood WarningEPZHidalgo116 min
Aug 14, 9:56 AM MDTSpecial Weather StatementEPZHidalgo49 min
Aug 14, 4:38 PM MDTAreal Flood AdvisoryEPZOtero112 min
Aug 14, 5:18 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero117 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.